Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Quad Cities, IA

June 14, 20014 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 2001, 5:22 PM CDT for 4 counties in Iowa. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 5:22 PM CDT (22:22 UTC)
Expired
Jun 14, 2001, 6:00 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Buchanan County, IA, Iowa County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:30 PM CDTThunderstorm Wind 52 ECedar Rapids, IAThunderstorm winds downed a tree, which was blocking a city street.
Jun 14, 5:30 PM CDTThunderstorm Wind 61 ECountywide, IAThunderstorm winds estimated in excess of 70 mph produced widespread damage throughout the county. Many trees were downed in Ladora. The high winds also downed trees and damaged or destroyed outbuldings on two farms south of Ladora, and another farm west of
Jun 14, 5:30 PM CDTThunderstorm Wind 52 EBelle Plaine, IAThunderstorm winds downed trees and power lines.
Jun 14, 5:45 PM CDTThunderstorm Wind 61 ECedar Rapids, IA70 mph thunderstorm gust reported by trained spotter.
Jun 14, 5:46 PM CDTThunderstorm Wind 52 EVinton, IAThunderstorm winds uprooted large Maple trees on two farms. Reported by emergency management.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 142223
SVRMLI
IAC011-019-095-113-142300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA
  LINN COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 600 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM
  3 MILES SOUTH OF IRVING TO 3 MILES WEST OF UPPER SOUTH AMANA TO 6
  MILES SOUTH OF HOMESTEAD...OR ALONG A LINE EXTENDING FROM 14 MILES
  NORTHWEST OF MARENGO TO 4 MILES SOUTHEAST OF MARENGO TO 12 MILES
  SOUTHEAST OF MARENGO...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   VAN HORNE BY 525 PM CDT.
   NEWHALL BY 530 PM CDT.
   ATKINS BY 535 PM CDT.
   SHELLSBURG BY 540 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

DMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:44 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 14, 3:44 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT THU JUN 14 2001

NOTE TO MEDIA AND OTHER CUSTOMERS...THE ZONES WILL BE LATE SO AS TO
INCLUDE A NEW SEVERE THUNDERSTORM WATCH TO BE ISSUED SHORTLY BY
SPC.  WE WILL ISSUE THEM AS SOON AS POSSIBLE INCLUDING THE UPDATED
WATCH INFORMATION.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

WOLF

In the hours before

Local storm report, Jun 14, 2:25 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0219 PM    MOLINE                    IL   .25 INCH HAIL
06/14/01   ROCK ISLAND                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 2:39 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    BETTENDORF                IA   URBAN FLOODING
06/14/01   SCOTT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 2:58 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAVENPORT                 IA   .5 INCH HAIL
06/14/01   SCOTT                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 14, 3:01 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
301 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MT AUBURN                 IA   NON TSTM WINDS
06/14/01   BENTON                         60 MPH NON TSTM WINDS.
                                          SUSTAINED 55 MPH WITH
                                          GUSTS TO 60 MPH WINDS
                                          REPORTED BY FIRE DEPT.
Local storm report, Jun 14, 3:54 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    VINTON                    IA   NON SVR WIND DAMAGE
06/14/01   BENTON                         2 LARGE TREES UPROOTED
                                          ON SEPARATE FARMS 2 SW
                                          OF VINTON.  NUMEROUS
                                          BRANCHES DOWN AND POWER
                                          OUTAGE IN VINTON.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 14, 4:38 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    MOLINE                    IL   FLOOD
06/14/01   ROCK ISLAND                    MAJOR STREET FLOODING.
                                          REPORTED BY MEDIA.

0315 PM    EAST MOLINE               IL   FLOOD
06/14/01   ROCK ISLAND                    MAJOR STREET FLOODING.
                                          REPORTED BY MEDIA.

0330 PM    BETTENDORF                IA   FLOOD
06/14/01   SCOTT                          MAJOR STREET
                                          FLOODING...ESPECIALLY
                                          ON STATE ST. REPORTED
                                          BY MEDIA.

0345 PM    BETTENDORF                IA   FLOOD
06/14/01   SCOTT                          5-CAR ACCIDENT ON
                                          INTERSTATE 74 BRIDGE
                                          APPROACH TO MISSISSIPPI
                                          RIVER. 2 CARS TOWED.
                                          ACCIDENT WAS WATER
                                          RELATED. REPORTED BY
                                          MEDIA.

0400 PM    DAVENPORT                 IA   FLOOD
06/14/01   SCOTT                          STREET FLOODING. WATER
                                          COVERING RIVER DR ON
                                          EAST SIDE OF DOWNTOWN
                                          DAVENPORT. REPORTED BY
                                          MEDIA.

0420 PM    4 NE BETTENDORF           IA   FLOOD
06/14/01   SCOTT                          SPENCER CR BRIDGE UNDER
                                          WATER AT 249TH AVE.
                                          ROAD IMPAmSSIBLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:03 AM CDTSevere Thunderstorm WarningDVNKeokuk57 min
Jun 14, 1:57 PM CDTSevere Thunderstorm WarningDVNScott63 min
Jun 14, 2:37 PM CDTFlash Flood WarningDVNScott3 hr
Jun 14, 4:44 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk46 min
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningDVNLee40 min
Jun 14, 5:14 PM CDTSevere Thunderstorm WarningDVNDes Moines, Johnson, Louisa, Washington46 min
Jun 14, 5:35 PM CDTSevere Thunderstorm WarningDVNMuscatine55 min
Jun 14, 5:41 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Scott64 min
Jun 14, 5:57 PM CDTTornado WarningDVNCedar, Muscatine, Scott33 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson54 min
Jun 14, 6:06 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Linn54 min
Jun 14, 6:44 PM CDTSevere Thunderstorm WarningDVNClinton61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.